Alert archive / Iowa / Winter Storm Warnings in 2018

Winter Storm Warning 10, NWS Des Moines, IA

November 24, 201817 counties in Iowa

NWS Des Moines, IA issued this winter storm warning at Nov 24, 2018, 3:40 AM CST for 17 counties in Iowa. It took effect at Nov 25, 2018, 3:00 AM CST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 24, 2018, 3:40 AM CST (09:40 UTC)
In effect from
Nov 25, 2018, 3:00 AM CST
Expired
Nov 24, 2018, 2:34 PM CST
In force
Issued by
NWS Des Moines, IA

Counties Appanoose County, IA, Clarke County, IA, Davis County, IA, Decatur County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Poweshiek County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Wapello County, IA, Warren County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 79 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

167 
WWUS43 KDMX 240940
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
340 AM CST Sat Nov 24 2018

...Potent Winter Storm to Impact Iowa Late Saturday Night into 
Sunday...

.Hazardous winter weather conditions will impact central and 
southern Iowa Saturday night through Sunday. Expect the highest 
snowfall totals of 4 to 8 inches over southern and southeastern 
Iowa, with lighter amounts further north toward US Highway 30. 
There remains uncertainty on the exact track and strength of the 
storm, so further adjustments in the forecast are possible. 
Additionally, strong north winds of 20 to 40 mph will produce 
areas of blowing and drifting snow, resulting in poor visibility 
and near blizzard conditions at times. Travel is strongly 
discouraged Saturday night through Sunday.

IAZ061-062-072>075-082>086-092>097-241800-
/O.UPG.KDMX.WS.A.0010.181125T0600Z-181126T0600Z/
/O.NEW.KDMX.WS.W.0010.181125T0900Z-181126T0600Z/
Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Newton, Grinnell, Winterset, Earlham, 
Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, 
Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, 
New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, 
Humeston, Centerville, and Bloomfield
340 AM CST Sat Nov 24 2018

...WINTER STORM WARNING IN EFFECT FROM 3 AM SUNDAY TO MIDNIGHT
CST SUNDAY NIGHT...

* WHAT...Heavy snow and blowing snow expected with near blizzard 
  conditions possible. Total snow accumulations of 4 to 8 inches. 
  North to northwest winds gusting as high as 35 to 40 mph.

* WHERE...Southern and southeastern Iowa

* WHEN...From 3 AM Sunday to midnight CST Sunday night.

* ADDITIONAL DETAILS...Travel could become very difficult due to
  snow covered roads. Areas of blowing snow could significantly
  reduce visibility to near one quarter mile at times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ047>050-057>060-070-071-081-241800-
/O.UPG.KDMX.WS.A.0010.181125T0600Z-181126T0600Z/
/O.NEW.KDMX.WW.Y.0026.181125T0600Z-181126T0600Z/
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Adams-
Including the cities of Boone, Ames, Marshalltown, Tama, Toledo, 
Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora,
Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic, 
Greenfield, Stuart, Adair, Fontanelle, and Corning
340 AM CST Sat Nov 24 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT CST SUNDAY NIGHT...

* WHAT...Snow and areas of blowing snow expected with total snow
  accumulations of 1 to 4 inches. Winds gusting as high as 35 
  mph.

* WHERE...Central Iowa.

* WHEN...From midnight tonight to midnight CST Sunday night.

* ADDITIONAL DETAILS...Plan on snow covered and slippery road 
  conditions. Areas of blowing snow could significantly reduce 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://www.weather.gov/desmoines
2 follow-up statements
620 
WWUS43 KDMX 241619
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
1019 AM CST Sat Nov 24 2018

...Potent Winter Storm to Impact Iowa Late Saturday Night into
Sunday...

.Hazardous winter weather conditions will impact central and
southern Iowa Saturday night through Sunday. Expect the highest
snowfall totals of 4 to 8 inches over southern and southeastern
Iowa, with lighter amounts further north toward US Highway 30.
There remains uncertainty on the exact track and strength of the
storm, so further adjustments in the forecast are possible.
Additionally, strong north winds of 20 to 40 mph will produce
areas of blowing and drifting snow, resulting in poor visibility
and near blizzard conditions at times. Travel is strongly
discouraged Saturday night through Sunday.

IAZ061-062-072>075-082>086-092>097-250030-
/O.CON.KDMX.WS.W.0010.181125T0900Z-181126T0600Z/
Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
Including the cities of Newton, Grinnell, Winterset, Earlham, 
Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, 
Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, 
New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, 
Humeston, Centerville, and Bloomfield
1019 AM CST Sat Nov 24 2018

...WINTER STORM WARNING REMAINS IN EFFECT FROM 3 AM SUNDAY TO
MIDNIGHT CST SUNDAY NIGHT...

* WHAT...Heavy snow and blowing snow expected with near blizzard 
  conditions possible. Total snow accumulations of 4 to 8 
  inches. North to northwest winds gusting as high as 35 to 40 
  mph.

* WHERE...Southern and southeastern Iowa.

* WHEN...From 3 AM Sunday to midnight CST Sunday night.

* ADDITIONAL DETAILS...Travel could become very difficult due to 
  snow covered roads. Areas of blowing snow could significantly 
  reduce visibility to near one quarter mile at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ047>050-057>060-070-071-081-250030-
/O.CON.KDMX.WW.Y.0026.181125T0600Z-181126T0600Z/
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Adams-
Including the cities of Boone, Ames, Marshalltown, Tama, Toledo, 
Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora,
Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic, 
Greenfield, Stuart, Adair, Fontanelle, and Corning
1019 AM CST Sat Nov 24 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT
TONIGHT TO MIDNIGHT CST SUNDAY NIGHT...

* WHAT...Snow and areas of blowing snow expected with total snow 
  accumulations of 1 to 4 inches. Winds gusting as high as 35 
  mph.

* WHERE...Central Iowa.

* WHEN...From midnight tonight to midnight CST Sunday night.

* ADDITIONAL DETAILS...Plan on snow covered and slippery road 
  conditions. Areas of blowing snow could significantly reduce 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://www.weather.gov/desmoines
559 
WWUS43 KDMX 242034
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
234 PM CST Sat Nov 24 2018

...Potent Winter Storm to Impact Iowa Late Saturday Night into
Sunday...

.Hazardous winter weather conditions will impact central and
southern Iowa Saturday night through Sunday. Blizzard conditions
are expected in southern Iowa. Amounts and intensity will decrease
rapidly further north toward US Highway 30. Strong north winds of
20 to 40 mph are expected, which will produce areas of blowing 
and drifting snow, resulting in poor visibility. Travel is 
strongly discouraged in southern Iowa Saturday night through 
Sunday.

IAZ061-072-251445-
/O.CAN.KDMX.WS.W.0010.181125T0900Z-181126T0600Z/
/O.EXB.KDMX.WW.Y.0026.181125T0600Z-181126T0300Z/
Jasper-Madison-
Including the cities of Newton, Winterset, and Earlham
234 PM CST Sat Nov 24 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
9 PM CST SUNDAY...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 
  inches expected. Winds gusting as high as 35 mph.

* WHERE...Central Iowa.

* WHEN...From midnight tonight to 9 PM CST Sunday.

* ADDITIONAL DETAILS...Plan on snow covered and slippery road 
  conditions. Areas of blowing snow could significantly reduce 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ062-251445-
/O.CAN.KDMX.WS.W.0010.181125T0900Z-181126T0600Z/
/O.EXA.KDMX.WW.Y.0026.181125T0600Z-181126T0600Z/
Poweshiek-
Including the city of Grinnell
234 PM CST Sat Nov 24 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT CST SUNDAY NIGHT...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches expected. Winds gusting as high as 35 mph.

* WHERE...Central Iowa.

* WHEN...From midnight tonight to midnight CST Sunday night.

* ADDITIONAL DETAILS...Plan on snow covered and slippery road 
  conditions. Areas of blowing snow could significantly reduce 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ075-085-086-096-097-251445-
/O.UPG.KDMX.WS.W.0010.181125T0900Z-181126T0600Z/
/O.NEW.KDMX.BZ.W.0003.181125T1200Z-181126T0600Z/
Mahaska-Monroe-Wapello-Appanoose-Davis-
Including the cities of Oskaloosa, Albia, Ottumwa, Centerville, 
and Bloomfield
234 PM CST Sat Nov 24 2018

...BLIZZARD WARNING IN EFFECT FROM 6 AM SUNDAY TO MIDNIGHT CST
SUNDAY NIGHT...

* WHAT...Blizzard conditions expected. Total snow accumulations of
  4 to 10 inches expected, with highest amounts in southeastern
  Iowa. Winds gusting as high as 40 mph.

* WHERE...Southern Iowa.

* WHEN...From 6 AM Sunday to midnight CST Sunday night.

* ADDITIONAL DETAILS...Travel could become extremely dangerous 
  due to snow covered roads. Areas of blowing snow could 
  significantly reduce visibility to near one quarter mile at 
  times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Falling and blowing snow with strong winds
and poor visibilities are likely. This will lead to whiteout
conditions, making travel extremely dangerous. Do not travel. If
you must travel, have a winter survival kit with you. If you get
stranded, stay with your vehicle. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ073-074-082>084-092>095-251445-
/O.UPG.KDMX.WS.W.0010.181125T0900Z-181126T0600Z/
/O.NEW.KDMX.BZ.W.0003.181125T1200Z-181126T0300Z/
Warren-Marion-Union-Clarke-Lucas-Taylor-Ringgold-Decatur-Wayne-
Including the cities of Indianola, Norwalk, Carlisle, Pella, 
Knoxville, Creston, Osceola, Chariton, Bedford, Lenox, 
New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, 
and Humeston
234 PM CST Sat Nov 24 2018

...BLIZZARD WARNING IN EFFECT FROM 6 AM TO 9 PM CST SUNDAY...

* WHAT...Blizzard conditions expected. Total snow accumulations of
  4 to 10 inches expected, with highest amounts in southeastern 
  Iowa. Winds gusting as high as 40 mph.

* WHERE...Southern Iowa.

* WHEN...From 6 AM Sunday to midnight CST Sunday night.

* ADDITIONAL DETAILS...Travel could become extremely dangerous 
  due to snow covered roads. Areas of blowing snow could 
  significantly reduce visibility to near one quarter mile at 
  times. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Falling and blowing snow with strong winds
and poor visibilities are likely. This will lead to whiteout
conditions, making travel extremely dangerous. Do not travel. If
you must travel, have a winter survival kit with you. If you get
stranded, stay with your vehicle. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ081-251445-
/O.UPG.KDMX.WW.Y.0026.181125T0600Z-181126T0600Z/
/O.NEW.KDMX.BZ.W.0003.181125T1200Z-181126T0300Z/
Adams-
Including the city of Corning
234 PM CST Sat Nov 24 2018

...BLIZZARD WARNING IN EFFECT FROM 6 AM TO 9 PM CST SUNDAY...

* WHAT...Blizzard conditions expected. Total snow accumulations of
  4 to 10 inches expected, with highest amounts in southeastern
  Iowa. Winds gusting as high as 40 mph.

* WHERE...Southern Iowa.

* WHEN...From 6 AM Sunday to midnight CST Sunday night.

* ADDITIONAL DETAILS...Travel could become extremely dangerous 
  due to snow covered roads. Areas of blowing snow could 
  significantly reduce visibility to near one quarter mile at 
  times. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Blizzard Warning means severe winter weather conditions are
expected or occurring. Falling and blowing snow with strong winds
and poor visibilities are likely. This will lead to whiteout
conditions, making travel extremely dangerous. Do not travel. If
you must travel, have a winter survival kit with you. If you get
stranded, stay with your vehicle. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ047>049-057>060-070-071-251445-
/O.EXT.KDMX.WW.Y.0026.181125T0600Z-181126T0300Z/
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Including the cities of Boone, Ames, Marshalltown, Audubon, 
Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, 
Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair, 
and Fontanelle
234 PM CST Sat Nov 24 2018

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO
9 PM CST SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches expected. Winds gusting as high as 35 mph.

* WHERE...Central Iowa.

* WHEN...From midnight tonight to midnight CST Sunday night.

* ADDITIONAL DETAILS...Plan on snow covered and slippery road 
  conditions. Areas of blowing snow could significantly reduce 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

IAZ050-251445-
/O.CON.KDMX.WW.Y.0026.181125T0600Z-181126T0600Z/
Tama-
Including the cities of Tama, Toledo, Traer, Dysart, 
and Gladbrook
234 PM CST Sat Nov 24 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT
TONIGHT TO MIDNIGHT CST SUNDAY NIGHT...

* WHAT...Snow expected. Total snow accumulations of 2 to 4 
  inches expected. Winds gusting as high as 35 mph.

* WHERE...Central Iowa.

* WHEN...From midnight tonight to midnight CST Sunday night.

* ADDITIONAL DETAILS...Plan on snow covered and slippery road 
  conditions. Areas of blowing snow could significantly reduce 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Expect snow covered roads
and limited visibilities, and use caution while driving. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Hagenhoff

For more information from the National Weather Service visit
https://www.weather.gov/desmoines

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this winter storm warning went out at Nov 23, 11:43 PM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Nov 23, 11:43 PM CST, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1143 PM CST Fri Nov 23 2018

...Updated 06z Aviation...

.SHORT TERM.../Tonight through Saturday/
Issued at 349 PM CST Fri Nov 23 2018

Primary concern in this period will be rain exiting the forecast
area. Water vapor imagery nicely depicts elongated N-S central CONUS
long wave trough with several embedded short waves. The strongest
wave is well south into Arkansas but weaker waves are also noted
from eastern Nebraska/Kansas and over Iowa. These latter features
have produce our rain, mainly due to DPVA and kinematic forcing, but
there is also warm/theta-e advection noted just ahead of the H85/H7
wave. Models suggest some patchy light rain may linger east into the
evening until the NE/KS wave finally clears the region.

Some stratus may linger north Saturday in what's left of the broad
low level cyclonic flow, but at least the start of the day should
see  some sunshine before the influences of the next system arrive,
whose parent PV anomaly was just entering the OR/WA coast at 20z.
This should be exiting the Rockies into the High Plains by
afternoon. The primary forcing won't arrive until after 00z, but
there may be some patchy light rain west by late afternoon.

.LONG TERM.../Saturday night through Friday/
Issued at 349 PM CST Fri Nov 23 2018

Key Points:
Sunday snowfall potential remains only significant hazardous
weather threat for the next 7 days, so much of the forecast focus
will be on it.

Confidence medium-high on timing, confidence low-medium on location
and amounts.

Well below-normal temperatures likely to return Monday through
Wednesday.

Saturday Night through Sunday Evening...
Synopsis: At this point, confidence is extremely high that a
winter-weather producing system will occur and impact the Midwest
Saturday night through Sunday evening... The uncertainty is in
the location of the heaviest snow.

18z GOES-R water vapor imagery picking up on an upper low crossing
onto the British Columbia coastline. With medium-range models now
entering the picture, consensus is to place the core of the upper
low somewhere near the central Nebraska/Kansas border at 12z Sun,
with the sfc reflection low somewhere near the southern
Kansas/Missouri border. By 00z Mon, the system still maintains
good westward tilt with height as the sfc low is into central-
eastern Illinois, and at 500mb, the low is in western-central
Illinois. Confidence high in colder air on the backside of this
system as 850mb temps should be near -5C. Looking at the forecast
sounding profile from KOTM and surrounding sites south of I-80,
this should be a fairly quick transition from rain to snow that
occurs around 09z Sun to 12z Sun, taking place from north to south
as colder air advects southward... freezing rain/sleet will not
be a factor.

From the upper low slated to be over the Lake Superior on Saturday,
a pocket of dry air from 850mb to 600mb that covers all of central
to southern Minnesota will be entrained into northern Iowa. The
forcing/moisture associated with our Sunday system will not be able
to overcome this dry air. Thus, there will be a very sharp cut-off
of snow on the northern/northwestern edge of this system.

Location:  Overall, agreement starting to tighten somewhat.
Challenge is that given the current forecast, a 20 mile shift
southeast could result in Ames to the Des Moines metro struggling to
receive 2 inches of snow... and a 20 mile shift northwest could mean
closer to 6 inches for the Des Moines metro. As mentioned above,
this is looking like an event where 20 miles will make a huge
difference... between receiving several inches of snow versus
little to no snow. The NAM depicts this sharp cut-off quite well.

Currently, am favoring the 00z/12z ECMWF track the most. The ECMWF
has generally been the most consistent from run-to-run with this
event... the GFS and other models have slowly been converging
towards it. Right now see a "northern camp" forming with the 12z
GFS/12Z Canadian and a "southern camp" with the 12z ECMWF and the
12z NAM. Confidence certainly not high enough to declare a "winner"
at this point, so have gone with a consensus, with a lean towards
the "southern camp"

Amounts:  With PWATs approaching 0.5 to 0.8 inches and the forecast
sounding profile looking decently saturated, consensus 6-hr QPF
approaching 0.5 inches seems plausible. Am slightly concerned snow
ratios are slightly too high in the areas of heavier snow... so may
need to nudge amounts down slightly in next update. for Des Moines
to Ames and locations near the northwest edge, keeping with 2 to 4
inches for now. Again, if this system shifts southeast, the lower
amounts will occur, and if it shifts northwest, the higher amounts
will occur. Have trended more southeast with the solution. Do not
have enough confidence to definitively follow one specific outcome
at this time. If southeastern track continues to win out, may trim a
few northern counties out of the Winter Storm Watch.

Impacts:  Very high confidence in strong winds throughout most of
this event. Tight pressure gradient approaching 3mb/50km and
winds atop the mixed layer of 40 kts. Thus, am expecting winds to
gust near the 30 to 40 mph range at time Sunday. This will lead to
reduced visibility via blowing snow. Visibility could be one
quarter of a mile or less at times in southern to southeastern
Iowa. Additionally, snow may drift back onto already plowed
roadways. For more impact details, read any winter storm
headlines.

Timing: Snow is expected to occur from around midnight, beginning
in western Iowa, to around sunset in eastern Iowa. The highest
snowfall totals will likely fall from 7 am Sunday through noon.

Rest of the Week...
High confidence in cold air coming in behind this system. Past
several model runs have had 850mb temps of -10C to -15C over Iowa
Monday night into Tuesday night. This will likely yield apparent
temperatures near to 5 or so degrees below zero across most of
Iowa.

Confidence medium-high in dry conditions through Thursday. A system
may impact the Midwest towards next weekend, so we will be
monitoring that through the week.

&&

.AVIATION.../For the 06Z TAFS through 06Z Saturday night/
Issued at 1133 PM CST Fri Nov 23 2018

Rain showers are coming to an end. Main issue will be IFR CIGs
across the north, primarily affecting MCW. Cloud bases at ALO
will be at IFR, though will bounce between scattered and broken
coverage. CIGs for periods of time may drop to IFR at ALO. Patchy
fog is possible in northern Iowa, which may send visibility to
less than 1SM for periods at MCW. Although breezy winds present,
saturation from near surface through 1 kft will likely keep
visibility low. Snow showers will enter Iowa toward the end of
the period, though left out of TAFs with uncertainty in storm
track.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late Saturday night through Sunday
evening for IAZ047>050-057>062-070>075-081>086-092>097.

&&

SHORT TERM...Small
LONG TERM...Kotenberg
AVIATION...Krull
Hazardous weather outlook, Nov 23, 3:34 PM CST, 12 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
334 PM CST Fri Nov 23 2018

IAZ047>050-057>062-070>075-081>086-092>097-242145-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
334 PM CST Fri Nov 23 2018

This Hazardous Weather Outlook is for portions of central and
southern Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Winter Storm Watch for snow and blowing snow is in effect for
the area late Saturday night through Sunday evening. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, but snowfall reports are
always welcome and appreciated.

IAZ004>007-015>017-023>028-033>039-044>046-242145-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
334 PM CST Fri Nov 23 2018

This Hazardous Weather Outlook is for portions of northern and
central Iowa.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Light snow accumulations with strong winds are possible Saturday
night into Sunday. This could impact travel over the latter
portion of the holiday weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, but snowfall reports are
always welcome and appreciated.

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 3:40 AM CSTWinter Weather AdvisoryDMXAdair, Adams, Audubon, Boone, Cass, Dallas and 8 more36 hr
Nov 24, 2:34 PM CSTBlizzard WarningDMXAdair, Adams, Appanoose, Clarke, Davis, Decatur and 12 more30 hr

Nearby

Winter Storm Warnings in Iowa, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.